Thread: Shingles!!
View Single Post
Old 12-05-17, 12:41 PM
  #58  
canklecat
Me duelen las nalgas
 
canklecat's Avatar
 
Join Date: Aug 2015
Location: Texas
Posts: 9,075

Bikes: Centurion Ironman, Trek 5900, Univega Via Carisma, Globe Carmel

Mentioned: 157 Post(s)
Tagged: 0 Thread(s)
Quoted: 2772 Post(s)
Liked 142 Times in 116 Posts
Originally Posted by DaveQ24 View Post
...the gabapentin made her lose her hearing within a few weeks of starting it, which had been very good until then. She ended up with hearing aids, which helped, but it wasn't the same. Eventually, they put her on Lyrica. Neither the gabapentin or the lyric gave her very good pain control, alas.

Just something to check with your doctor about - hearing loss is, I understand, a pretty common side effect of gabapentin, especially in patients 70 and over.
Hearing loss isn't generally associated with gabapentin. There are a handful of documented cases of hearing impairment but those were associated with other complications such as renal failure.

I wouldn't be concerned about hearing loss as a significant risk with gabapentin. While gabapentin is one of those mystery meds that aren't yet fully understood, the benefits far outweigh the risks for some folks, including a friend with traumatic brain injury, and my mom as an adjunct therapy for her moderate dementia (along with Namenda, Aricept and others). It's comparable to discovering that migraines could also be relieved or minimized using beta blockers, anti-convulsants and meds like valproic acid normally used to treat bipolar disorder.

More than likely the main reason why some drugs may be associated with hearing loss in older patients is because... we're getting older. I've experienced significant hearing loss in my left ear over the past few years. I don't take any daily prescription drugs, and use muscle relaxers only a few times a year for severe neck spasms. I do take OTC allergy meds and ibuprofen, none of which are considered serious risks for hearing impairment.

The main reason for the left ear hearing loss is... I'm old. I just turned 60 and the body isn't liking it much. Combined with years of exposure to loud music and gunfire (even though I was very conscientious about using ear plugs and muffs), it's a wonder I can still hear fairly well out of my right ear. Bike riding may be a factor -- the left ear is more exposed to road noise on highways.

My high frequency hearing is pretty much gone with my left ear. And recently I'm noticing I need to turn my head and ask folks to repeat something they've said. Depends on ambient noise, voice tone and pitch, etc. A couple of my cycling friends are women with helium voices. It's adorable although I don't say that because they're also very independent and tough as nails, so it's not an affectation to be "cute". Their voices do not by any means accurately reflect their personalities. But increasingly I'm pretending I have ear congestion from allergies or whatever so I'll have an excuse to ask them to repeat something they've just said. But the fact is, I'm going deaf in my left ear. Runs in the family. Pretty soon I'll turn into my granddad.

Temporary hearing impairment is also a common side effect of opiates. Remember when radio personality Rush Limbaugh went "deaf" back in the 1990s? Then he was miraculously cured? Oxycontin. Yeah, he also claimed to have an auto-immune disorder (I sympathize, I have Hashimoto's thyroiditis, with many seemingly unrelated but connected minor health complications). But when he kicked the addiction to oxy his hearing improved. Having taken oxy briefly after a car wreck broke my back and neck in 2001, I can vouch for the hearing impairment. Everything sounded muffled when I was taking oxycontin, like my ears were filled with water and cotton. And I took it very rarely -- a one month supply lasted me 10 years because I took it only when the neck pain was unbearable. Turns out muscle relaxers were more effective with fewer risks.
canklecat is offline